Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 4, NWS San Angelo, TX

May 25, 2018San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at May 25, 2018, 8:36 PM CDT for San Saba County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 8:36 PM CDT (01:36 UTC)
Expired
May 25, 2018, 9:00 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 137 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:50 PM CDTTSTM WND DMGRichland Springs, TXEMERGENCY MANAGER REPORTED UPROOTED TREES IN RICHLAND SPRINGS AND WINDS ESTIMATED AT 80 TO 90 MPH BETWEEN 850 AND 9PM.
May 25, 8:51 PM CDTTSTM WND DMGRichland Springs, TXDAMAGING THUNDERSTORM WINDS KNOCKING DOWN POWER POLES IN RICHLAND SPRINGS. WINDS WERE REPORTED TO BE VERY STRONG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-543 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

930 
WFUS54 KSJT 260136
TORSJT
TXC411-260200-
/O.NEW.KSJT.TO.W.0004.180526T0136Z-180526T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
836 PM CDT FRI MAY 25 2018

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northwestern San Saba County in west central Texas...

* Until 900 PM CDT.
    
* At 835 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Skeeterville, or 9 miles northeast of Richland
  Springs, moving south at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Skeeterville around 845 PM CDT.
  Richland Springs, Algerita and Sloan around 900 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Harkeyville, Spring Creek and Locker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3112 9879 3120 9909 3146 9895 3144 9893
      3144 9887 3141 9884 3142 9882 3141 9882
      3141 9878 3138 9878 3137 9876 3143 9874
      3143 9873
TIME...MOT...LOC 0135Z 011DEG 20KT 3139 9885 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
2 follow-up statements
759 
WWUS54 KSJT 260142
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
842 PM CDT FRI MAY 25 2018

TXC411-260200-
/O.CON.KSJT.TO.W.0004.000000T0000Z-180526T0200Z/
San Saba TX-
842 PM CDT FRI MAY 25 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN SAN SABA COUNTY...
    
At 841 PM CDT, a large and extremely dangerous tornado was located
near Richland Springs, moving south at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Richland Springs around 850 PM CDT.
  Algerita around 855 PM CDT.
  Sloan around 900 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Harkeyville, Spring Creek and Locker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3112 9879 3120 9909 3146 9895 3144 9893
      3144 9887 3141 9884 3142 9882 3141 9882
      3141 9878 3138 9878 3137 9876 3143 9874
      3143 9873
TIME...MOT...LOC 0141Z 012DEG 24KT 3132 9888 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.75IN

$$
252 
WWUS54 KSJT 260145
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
845 PM CDT FRI MAY 25 2018

TXC411-260200-
/O.CON.KSJT.TO.W.0004.000000T0000Z-180526T0200Z/
San Saba TX-
845 PM CDT FRI MAY 25 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN SAN SABA COUNTY...
    
At 844 PM CDT, a large and extremely dangerous tornado was located
near Richland Springs, moving south at 20 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Richland Springs around 850 PM CDT.
  Algerita and Sloan around 900 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Harkeyville, Spring Creek and Locker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3112 9879 3120 9909 3146 9895 3144 9893
      3144 9887 3141 9884 3142 9882 3141 9882
      3141 9878 3138 9878 3137 9876 3143 9874
      3143 9873
TIME...MOT...LOC 0144Z 008DEG 19KT 3131 9887 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 5:32 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 25, 5:32 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
532 PM CDT Fri May 25 2018

.AVIATION...
/00Z TAFS/

Isolated to widely scattered thunderstorms are possible across
the Big Country this evening. However, confidence is not high
enough to add a VCTS at the KABI terminal, and will watch radar
trends. Otherwise, expect VFR tonight and Saturday.  21

&&

.PREV DISCUSSION... /issued 240 PM CDT Fri May 25 2018/

SHORT TERM...
(Tonight and Saturday)

Mostly clear skies are in place across the forecast area this
afternoon, with temperatures currently in the lower to mid 90s. A
shortwave trough over eastern Oklahoma is driving a band of showers
and thunderstorms across portions of north and east Texas. Closer to
West Central Texas, an isolated thunderstorm has developed in
southern Pecos County where ML CAPE values of 1000-1500 J/KG are
present. Both the NAM and TT-WRF develop scattered showers and
thunderstorms later this afternoon and evening to the west and
northwest of our area and try to bring this activity into our
western counties. Have mentioned a slight chance of PoP's across
mainly the Big Country and northern Concho Valley this evening,
where models have been most consistent with developing a cluster of
storms over northwest Texas and clipping the Big Country in the
westerly flow aloft. Some of these storms could be strong to severe,
with the primary threats being large hail and damaging winds.

Otherwise, the main story on Saturday will be the very hot
temperatures as the upper level ridge further strengthens over the
area and 850MB temperatures rise to near 29-30 degrees across the
western Concho Valley and Big Country. Have bumped temperatures up a
couple of degrees for tomorrow but have not gone quite as high as
the MEX guidance. Regardless, highs will soar into the triple digits
across much of the area under plenty of sunshine.

LONG TERM...
(Saturday Night through Friday)

..Heat Wave Continues through Next Week...

Hot and dry weather will be the theme for West Central Texas
through next week as a strong ridge strengthens over the region
each day. GFS shows 850 mb temperatures reaching 30-33 deg C mid
through late next week, which is pretty high. Latest temperature
forecast have been bumped up a degree or two due to pretty good
model agreement. Latest forecast high temperatures show 97-102 for
Sunday, 97-101 Monday, 99-103 on Tuesday, 100-106 Wednesday, and
then 99-105 Thursday and Friday. Precipitation does not look
likely for this time-period due to increasing subsidence produced
by the ridge, and skies should be sunny to mostly sunny for the
most part.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72 101  72  99 /  20   5   0   0
San Angelo 	 72 103  72 102 /  10   0   0   0
Junction 	 71 100  71 100 /  10   5   0   0
Brownwood 	 71  99  70  98 /  20   5   0   0
Sweetwater 	 72 102  72  99 /  20   0   0   5
Ozona      	 69 101  70 101 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 25, 2:46 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Fri May 25 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-262000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this evening and
tonight across mainly the Big Country. The primary hazards will
be large hail, damaging winds, and dangerous cloud to ground
lightning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather is expected for the Memorial Day holiday weekend, with
temperatures at or above 100 degrees possible each day Saturday
through Thursday. The heat will affect outdoor holiday
activities, so necessary precautions should be taken in order to
stay safe and cool.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 25, 6:26 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
626 PM CDT FRI MAY 25 2018

TXZ155-260000-
San Saba TX-
626 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN SABA COUNTY
UNTIL 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Skeeterville, or 11 miles northeast of Richland
Springs, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern San
Saba County, including the following locations... Spring Creek and
Locker.

LAT...LON 3120 9857 3124 9886 3144 9893 3144 9887
      3141 9884 3141 9878 3137 9876 3143 9873
      3141 9872 3140 9869 3134 9870 3137 9866
      3131 9864 3132 9859 3127 9863 3125 9860
      3126 9858
TIME...MOT...LOC 2325Z 275DEG 8KT 3141 9884
Special weather statement, May 25, 8:04 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
804 PM CDT FRI MAY 25 2018

TXZ098-099-260145-
Haskell TX-Throckmorton TX-
804 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND THROCKMORTON COUNTIES
UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking the leading edge of a
cluster of strong thunderstorms entering the northern border of
Haskell and Throckmorton Counties. The storms were moving southeast
at 30 mph.

Wind gusts 35 to 40 mph are expected along the leading edge of the
thunderstorms. Hail up to half inch in diameter is possible with the
storms.

This strong thunderstorms will be near...
Irby around 825 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line, Us-277 Near The Haskell-
Knox County Line, The Intersection Of Us-
380 And Highway 222, Jud, Us-380 Near The Haskell-
Stonewall County Line and The Intersection Of Us-
283 And Ranch Road 209.

LAT...LON 3340 9896 3301 9895 3298 9948 3303 9999
      3339 9999
TIME...MOT...LOC 0101Z 333DEG 26KT 3337 9955
Local storm report, May 25, 8:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             ZEPHYR                  31.68N  98.79W
05/25/2018  E1.00 INCH       BROWN              TX   LAW ENFORCEMENT

            TONS OF PEA SIZE HAIL WITH 3 INCH DRIFTS.

&&

EVENT NUMBER SJT1800074

HG
Local storm report, May 25, 8:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
814 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     ZEPHYR                  31.68N  98.79W
05/25/2018  E65 MPH          BROWN              TX   AMATEUR RADIO

            TREE DAMAGE IN ZEPHYR.

&&

EVENT NUMBER SJT1800075

HG
Local storm report, May 25, 8:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BROWNWOOD               31.71N  98.99W
05/25/2018                   BROWN              TX   LAW ENFORCEMENT

            BROWNWOOD PD REPORTED POWER LINES, TREES DOWN AND POWER
            POLES DOWN ACROSS BROWNWOOD AND EARLY.

&&

EVENT NUMBER SJT1800076

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:20 PM CDTSevere Thunderstorm WarningSJTBrown55 min
May 25, 7:59 PM CDTSevere Thunderstorm WarningSJTIrion30 min
May 25, 8:04 PM CDTSpecial Weather StatementSJTHaskell, Throckmorton41 min
May 25, 8:06 PM CDTSevere Thunderstorm WarningSJTBrown39 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningSJTSan Saba65 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningSJTThrockmorton50 min
May 25, 8:52 PM CDTTornado Warning Considerable damage threatSJTSan Saba38 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton45 min
May 25, 9:16 PM CDTSevere Thunderstorm WarningSJTMason, San Saba44 min
May 25, 9:22 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba38 min
May 25, 9:26 PM CDTTornado WarningSJTMason49 min
May 25, 9:35 PM CDTSpecial Weather StatementSJTSan Saba40 min
May 25, 9:43 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor47 min
May 25, 10:00 PM CDTTornado WarningSJTKimble, Mason45 min
May 25, 10:34 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Shackelford41 min
May 25, 10:38 PM CDTSevere Thunderstorm WarningSJTKimble, Mason52 min
May 25, 10:48 PM CDTSpecial Weather StatementSJTKimble42 min
May 25, 11:16 PM CDTSpecial Weather StatementSJTColeman29 min
May 25, 11:21 PM CDTSpecial Weather StatementSJTBrown24 min
May 25, 11:50 PM CDTSpecial Weather StatementSJTBrown25 min
May 26, 5:14 PM CDTSpecial Weather StatementSJTCoke31 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.